1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Metformin Increasing Blood Sugars

Discussion in 'Ask A Question' started by Sunflowers, Aug 3, 2015.

  1. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,026
    Trophy Points:
    178
    I think Metformin is the lesser of two evils only if you don't have bad side effects from it and you have high HbA1c and are overweight. For someone like you it doesn't sound like the appropriate treatment.
     
    • Informative Informative x 1
  2. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,918
    Likes Received:
    1,956
    Trophy Points:
    198
    I don't understand how you were diagnosed with T2 with levels of just over 5 that is hardly even prediabetic The normal level for diagnosis is 7 and over
     
    • Like Like x 3
    • Informative Informative x 1
  3. Sue o2

    Sue o2 Type 2 · Well-Known Member

    Messages:
    152
    Likes Received:
    1
    Trophy Points:
    58
    I was getting high morning Blood sugars every morning while i was taking 2000mg a day , I'm now on 2550mg a day and am getting much better morning readings of between 6 and 7, my consultant explained that metformin works on the liver and the higher dose prevents that morning liver dump
     
    • Informative Informative x 1
    #23 Sue o2, Aug 6, 2015 at 11:56 AM
    Last edited by a moderator: Aug 6, 2015
  4. cocacola

    cocacola Type 2 · Well-Known Member

    Messages:
    330
    Likes Received:
    33
    Trophy Points:
    68
    I have been on Metformin for around 7 years. It has always caused me stomach problems. Even the slow release Metformin was causing problems.
    So I've stopped taking it and my stomach is getting back to normal. But taking Metformin has caused me permanent problems.
    When I was taking Metformin, my BS we're going up and my GP just kept upping the dose.
    I'm now back on low carb and exercise.
    I know there are other medications available. But I just can't risk any more stomach upsets.
     
    • Informative Informative x 1
  5. Daphne917

    Daphne917 Type 2 (in remission!) · Well-Known Member

    Messages:
    3,134
    Likes Received:
    7,870
    Trophy Points:
    198
    Was he prescribed statins at the same time as they can cause BS to rise.
     
    • Agree Agree x 1
  6. sugar90

    sugar90 Prediabetes · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    I have found when I take the tablet in the morning after breakfast my fasting blood sugar was lower in the mornings. I also found it lowered my appetite. When I was taking it at night it did not have the lowering effect and it seemed worse.
     
    • Informative Informative x 1
  7. ExChocoholic

    ExChocoholic Type 2 · Well-Known Member

    Messages:
    275
    Likes Received:
    135
    Trophy Points:
    83
    Thanks, I am beginning to feel the same way, time for serious talk with GP - sometimes we need take control.
     
    • Like Like x 2
    • Informative Informative x 1
  8. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,026
    Trophy Points:
    178
    Just curious, what is the nature of the permanent problems, and how long ago did you stop taking it? Thanks.
     
    • Like Like x 2
  9. ck18

    ck18 Type 1 · Active Member

    Messages:
    34
    Likes Received:
    21
    Trophy Points:
    48
    I was started on metformin last week. GP has confirmed I'm type 1 (after being diagnosed in March 2014, when everyone seemed to be arguing whether I'm type 1 or 2!). Hospital said they've put me on it to see if I can lower my insulin dosage as I started on novorapid? 3 times a day of 6 ml and solostar at night 16 ml and have had to increase this to 3 x 14 ml & 1 x 20 ml a day to keep my bs levels down. I average about 7 in the mornings and test throughout the day when figures are usually lower than this. My DSN and hospital Dr state my insulin levels are really high, but I know lots of people who's figures are much higher. I took 1 metformin a day last week and felt fine and increased to 2 a day a week ago. Last night I went out for a carvery with friends - not a regular outing! And today I've felt really rough - stomach ache, feeling queasy etc. it doesn't seem to have affected any of my meter readings. I have blood tests arranged next week to check my kidneys as I have one that's fine but the other only works at 30% before they decide whether to keep me on them, but they won't give me slow release until I've been on them for several months and know they agree with me. Haven't been given any food guidelines at all since I was diagnosed - just told everything in moderation!
     
    • Informative Informative x 1
  10. Suzie Quartly

    Suzie Quartly · Active Member

    Messages:
    31
    Likes Received:
    20
    Trophy Points:
    28
    Slow release metformin just went straight through me,I could have been swallowing pebbles for all the good it did
     
    • Funny Funny x 1
  11. beano30ish

    beano30ish Type 2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    When I was on it I do not remember any blood sugar level increase, However there was certainly a toilet roll usage increase
     
    • Funny Funny x 1
  12. john5220

    john5220 · Well-Known Member

    Messages:
    57
    Likes Received:
    13
    Trophy Points:
    28
    ok so I took it again to night and I can confirm the metformin currently has ZERO effect on me the reason it read low yesterday was because I was in the garden brush cutting grass for 2 hours I have Stihl fs 120. So thats why it read 140 yesterday, 2 hours after meal and thats why it was so high today 240 because I didn't go any workout.

    Right so we have this established now metformin currently has ZERO effect on me since this is only my second day.

    So I will do as members here has suggested which is wait a week or 2 again. Though I am sure the doctor is going yell at me for not taking the gliclazide he prescribed to me. But my guess is that its more important for me to wait for metformin to take effect to see how it works before jumping to gliclazide plus metofrmin. He said my pancreas is probably operating at 50% effeciency which is why he recommended me Gliclazide. But I dunno man I don't wanna take that thing just yet.
     
  13. JamesMJG2

    JamesMJG2 Type 2 · Member

    Messages:
    13
    Likes Received:
    8
    Trophy Points:
    23
    Metformin worked for me for many years and ended up causing stomach problems... I am now on Gliburide & Trajenta...
     
    • Informative Informative x 1
    #33 JamesMJG2, Sep 17, 2016 at 3:55 AM
    Last edited: Sep 17, 2016
  14. ExChocoholic

    ExChocoholic Type 2 · Well-Known Member

    Messages:
    275
    Likes Received:
    135
    Trophy Points:
    83
    I'm not sure it does much for me either! On SR 1000 mg - not overweight but quit smoking a year ago - a known factor for increasing BS and causing struggle to control. Even with metformin and reasonable exercise and low carbs - I cannot serm to get BS under control.
     
  15. Jacquid

    Jacquid Type 2 · Member

    Messages:
    9
    Likes Received:
    8
    Trophy Points:
    23
    I was given metformin and I too put on 11lb. This was in the first two weeks. I took it for two months, twice a day, My readings after meals rose from 17 to 19. I have cut out carbs and got that down to 15 but am very worried that this isn't good enough. I am now waiting for a referral to a diabetic nurse, it is now 3 months. Readings still17 to 15, never lower, even first thing. Will the diabetic nurse help me lower this? I feel my gp has just passed the buck really, just upped me to 4 metformin a day.
     
    • Informative Informative x 1
  16. ExChocoholic

    ExChocoholic Type 2 · Well-Known Member

    Messages:
    275
    Likes Received:
    135
    Trophy Points:
    83
    I too quit smoking sept 2015 my BS under reasonable control went berserk and I've struggled to get them down - metformin increased from 2000 to 4000 and only got down to around 12 - did 2 days a weak fast cut down all carbs and little difference - not and never was overweight. I read quitting smoking can disrupt BS up to 3 years!
     
  17. Enclave

    Enclave Type 2 (in remission!) · Well-Known Member
    Retired Moderator

    Messages:
    2,602
    Likes Received:
    4,616
    Trophy Points:
    178
    Metformin did not work for me .. it pushed my bs up into the 20's .. stopped taking it and bs reduced rapidly back down to 6's We are not all the same .. I found the easiest way to reduce blood sugars was to low carb ..
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook